|Year : 2022 | Volume
| Issue : 4 | Page : 454-456
Reactivation of tuberculosis in patient treated with the antifibrotic drug nintedanib
Iliya Iliev Krachunov, Yavor Yordanov Ivanov
At Medical University of Pleven, Pleven, Bulgaria
|Date of Submission||12-Sep-2022|
|Date of Decision||10-Nov-2022|
|Date of Acceptance||23-Nov-2022|
|Date of Web Publication||10-Dec-2022|
Iliya Iliev Krachunov
Street Bosilegrad 1, Pleven
Source of Support: None, Conflict of Interest: None
The novel antifibrotic drugs for idiopathic pulmonary fibrosis give us an opportunity for change the course of the disease. Their usages are expected to rise with the widening of their indications. We report a case of a patient who complains of fatigue breathlessness on exertion, dry cough, and fever up to 38°C while on the antifibrotic drug nintedanib treatment. We proved the reactivation of latent tuberculosis (TB) by microbiology of bronchial lavage. The outpatient died from massive hemoptysis. To our knowledge, we present the first case in the world for reactivation of TB in a patient on treatment with nintedanib. We suggest closer follow-up for patients with a history of TB or living in countries with higher TB prevalence during treatment with antifibrotic drugs.
Keywords: Antifibrotic drug, idiopathic pulmonary fibrosis, tuberculosis
|How to cite this article:|
Krachunov II, Ivanov YY. Reactivation of tuberculosis in patient treated with the antifibrotic drug nintedanib. Int J Mycobacteriol 2022;11:454-6
|How to cite this URL:|
Krachunov II, Ivanov YY. Reactivation of tuberculosis in patient treated with the antifibrotic drug nintedanib. Int J Mycobacteriol [serial online] 2022 [cited 2023 Feb 5];11:454-6. Available from: https://www.ijmyco.org/text.asp?2022/11/4/454/363170
| Introduction|| |
Idiopathic pulmonary fibrosis (IPF) is a rare progressive and debilitating disease with a worse prognosis compared to some types of cancer. Antifibrotic drugs – nintedanib and pirfenidone are the drugs of choice for the treatment of IPF. They have been approved by Food and Drug Administration and European Medicines Agency for the treatment of progressive pulmonary fibrotic diseases other than IPF too, so their usage is increasing. As relatively novel drugs, we should be aware of potential rare side effects. Because of their antifibrotic activity, they may play a role in the reactivation of latent tuberculosis (TB) infection. To our knowledge, this is the first described case for reactivation of TB in patients treated with the antifibrotic drug nintedanib.
| Methods|| |
We chose a case of a patient with proven IPF on an antifibrotic treatment who came in our hospital in a critical condition. As long as, IPF is a rare disease, and antifibrotic drugs are not widely used we look for potential relation between the treatment and reactivation of TB.
| Case History|| |
An 82-year-old woman present in the clinic with complaints of fatigue breathlessness on exertion, dry cough, and fever up to 38°C. The symptoms started 2 weeks ago. Her medical history includes hypertonia, ischemic heart disease, congestive heart failure class II New York Heart Association, hiatal hernia, and IPF. The latter was diagnosed 6 months ago in our clinic and the antifibrotic drug nintedanib 150 mg twice daily was started. Other medications include valsartan 160 mg daily and bisoprolol 5 mg daily. Her family history was unremarkable. She denied smoking or illicit drug usage and reported no allergies. On examination, she had Velcro-like crepitations bilaterally. Her abnormal laboratory results are shown in [Table 1].
|Table 1: Abnormal laboratory test on day 1 (presentation of the patient) and on day 13 (4 days before the patient dies)|
Click here to view
Computed tomography (CT) was performed and compared to the previous CT from 6 months ago. The results showed newly established cavitations and pneumomediastinum on the background of interstitial pulmonary fibrosis. The results are shown in [Figure 1].
|Figure 1: (a-c) CT scans 6 months before presentation when IPF diagnosis was made -Predominately basal fibrosis with subpleural honeycombing (red arrows) and traction bronchiectasis (yellow arrows) (d-f) CT scans on presentation - Three cavitating lesions (red arrows) and pneumomediastinum (blue arrows). CT: Computed tomography|
Click here to view
Autofluorescence video bronchoscopy was performed with bronchial lavage, aspiration, and forceps biopsy. In right, the lower bronchus was found with purulent sputum, bronchial calcifications, and a slight fluorescent positive area. The results are shown in [Figure 2].
|Figure 2: Autofluorescent video bronchoscopy of the right lower lobe (a) Purulent sputum in the right bronchus 9 before BAL (b) Vascularized infiltration (yellow arrows) of RB9 after BAL and petrifications (blue arrows) (c) Autofluorescent-positive vascularized infiltration (yellow arrows) of RB9 after Bronchoalveolar lavage (BAL) and calcifications (blue arrows)|
Click here to view
Aspiration biopsy showed normal bronchial epithelium, alveolar macrophages, and erythrocytes. Forceps biopsy showed two specimens of bronchial mycosis with squamosal metaplasia of the cylindrical epithelium and diffuse chronic inflammatory infiltrate subepithelial. The lavage was positive +++ for Mycobacterium TB.
The treatment was started with isoniazid 300 mg/d, rifampicin 600mg/d, pyrazinamide 1000 mg/d, and ethambutol 500 mg/d but was discontinued 3 days later due to severe hepatal toxic effect. Two days later, the patient died in the intensive care unit due to major bronchial bleeding.
A medical representative of the company producer was informed about the probable adverse event.
| Discussion|| |
The two antifibrotic drugs – nintedanib (a tyrosine kinase inhibitor) and pirfenidone (with an unclear mechanism of action) play an important role in IPF treatment. As an antifibrotic drug, they may play a role in the reactivation of latent TB too. This possible effect was studied for pirfenidone where it promotes pulmonary cavitation and in a mouse model of chronic TB. There are also some cases of TB reactivation in humans on pirfenidone treatment from India., In our case, the patient had no history of TB, but bronchial calcifications seen on bronchoscopy reports for probable previous TB infection as long as in the 1960s, the prevalence of TB in Bulgaria was more than 300 per 100,000. In the CT performed before nintedanib treatment, there were no signs of active or latent TB infection. This case is characterized by abrupt onset and aggressive progression of TB which may be related to nintedanib usage. As long as, there are still a lot of countries in the world with high TB prevalence, and the indications for nintedanib and pirfenidone prescription have been widened, we think that physicians should be aware for possible TB reactivation in some rare cases. We suggest conducting of an animal model study to observe the possible effects on nintedanib treatment on TB course.
| Conclusion|| |
To our knowledge, it is the first case in the world to describe a possible relation between nintedanib usage and TB reactivation. The patients on nintedanib with a history of previous TB infection or living in regions with higher TB prevalence should be closely monitored for TB reactivation.
We have no data for previous active TB infection in this patient as long as she denied being treated for TB. We do accept previous TB infections on the base of bronchial petrifications. That way we cannot completely exclude novel TB infections instead of TB reactivation.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient's parent(s) have given her consent for her images and other clinical information to be reported in the journal. The patient's parents understand that her name and initials will not be published and due efforts will be made to conceal her identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Ahidjo BA, Maiga MC, Ihms EA, Maiga M, Ordonez AA, Cheung LS, et al
. The antifibrotic drug pirfenidone promotes pulmonary cavitation and drug resistance in a mouse model of chronic tuberculosis. JCI Insight 2016;1:e86017.
Khan M, Alghamdi M, Al-Jahdali H. Reactivation pulmonary tuberculosis in two patients treated with pirfenidone. Int J Mycobacteriol 2017;6:193-5.
] [Full text]
Hande MH, Acharya KV, Shreenivasa A, Nayak K, Arun S. Perils with Pirfenidone and the tuberculosis link. Int J Mycobacteriol 2019;8:298-301.
] [Full text]
[Figure 1], [Figure 2]